Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Hastings, NE

May 21, 2004Clay County, Nuckolls County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 21, 2004, 9:19 PM CDT for Clay County, Nuckolls County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 9:19 PM CDT (02:19 UTC)
Expired
May 21, 2004, 10:20 PM CDT
In force
61 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Clay County, NE, Nuckolls County, NE

The radar

The Grand Island radar (KUEX), 21 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 7:40 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2589 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KGID 220219
SVRGID
NEC035-129-220320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
919 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 1020 PM CDT

* AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 6 MILES WEST OF LAWRENCE...
  OR ABOUT 19 MILES SOUTH OF HASTINGS...AND MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAWRENCE AROUND 925 PM CDT...
  DEWEESE AROUND 935 PM CDT...
  FAIRFIELD AROUND 945 PM CDT...
  EDGAR AROUND 950 PM CDT...
  CLAY CENTER AROUND 955 PM CDT...
  ONG AROUND 1005 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4035 9851 4020 9838 4027 9782 4072 9781

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:12 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 21, 3:12 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT FRI MAY 21 2004

.SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE
IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS
NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY
AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR
CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL
FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS
CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE.
STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM
FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE
ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS.
MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL
INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME
INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE
QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT.

AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR
MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY
REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK.

.LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN
RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION
NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A
BIT TOO AGGRESSIVELY.

REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT
SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN
WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL.
ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY
EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO
THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM
ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST
OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE
LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS
DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG
SECOND SFC FRONT AND NOSE OF LLJ.

SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES
BEGINNING TO FILTER INTO THE PLAINS.  HAVE NOT GONE WHOLE HOG ON
DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN
AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE
DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO
MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA
QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH
OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR
NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER
JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS.

REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE
RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE
AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/VII
Hazardous weather outlook, May 21, 5:39 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT FRI MAY 21 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
539 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING...
ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK
ACROSS NORTHERN KANSAS.

A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA
FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST
KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN
KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN
NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS
EVENING.

NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF
MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST
ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT
DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND
STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE
OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA.

IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE
SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY
AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY
UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THESE STORMS.

AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO
WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE
REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

T

In the hours before

Local storm report, May 21, 8:12 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             2 E ALTON               39.47N 98.91W
05/21/2004  0.88 INCH        OSBORNE            KS   LAW ENFORCEMENT

0647 PM     HAIL             6 S ALTON               39.38N 98.95W
05/21/2004  0.88 INCH        OSBORNE            KS   TRAINED SPOTTER

0719 PM     HAIL             5 W OSBORNE             39.44N 98.79W
05/21/2004  2.75 INCH        OSBORNE            KS   LAW ENFORCEMENT

&&

NWS
Local storm report, May 21, 8:30 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             3 NW CAWKER CITY        39.54N 98.47W
05/21/2004  1.00 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

NWS
Local storm report, May 21, 9:03 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 S MANKATO             39.72N 98.21W
05/21/2004  0.75 INCH        JEWELL             KS   LAW ENFORCEMENT

&&

NWS

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:49 PM CDTSevere Thunderstorm WarningGIDWebster41 min
May 21, 10:26 PM CDTSevere Thunderstorm WarningGIDFranklin49 min
May 21, 10:42 PM CDTSevere Thunderstorm WarningGIDAdams63 min
May 21, 10:54 PM CDTSevere Thunderstorm WarningGIDGreeley66 min
May 21, 11:03 PM CDTSevere Thunderstorm WarningGIDKearney57 min
May 21, 11:31 PM CDTSevere Thunderstorm WarningGIDHall59 min
May 22, 12:14 AM CDTSevere Thunderstorm WarningGIDValley46 min
May 22, 12:27 AM CDTSevere Thunderstorm WarningGIDHall, Merrick63 min
May 22, 12:47 AM CDTSevere Thunderstorm WarningGIDHamilton, York58 min
May 22, 1:06 AM CDTSevere Thunderstorm WarningGIDNance54 min
May 22, 1:30 AM CDTSevere Thunderstorm WarningGIDGreeley45 min
May 22, 4:39 PM CDTTornado WarningGIDFurnas51 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningGIDDawson63 min
May 22, 5:13 PM CDTTornado WarningGIDDawson62 min
May 22, 5:24 PM CDTTornado WarningGIDFurnas, Harlan66 min
May 22, 6:12 PM CDTTornado WarningGIDFranklin63 min
May 22, 6:16 PM CDTSevere Thunderstorm WarningGIDKearney, Phelps59 min
May 22, 6:27 PM CDTTornado WarningGIDHarlan33 min
May 22, 6:34 PM CDTSevere Thunderstorm WarningGIDThayer56 min
May 22, 6:39 PM CDTTornado WarningGIDSherman66 min
May 22, 6:46 PM CDTSevere Thunderstorm WarningGIDAdams59 min
May 22, 6:48 PM CDTTornado WarningGIDFillmore, Thayer42 min
May 22, 6:51 PM CDTTornado WarningGIDAdams54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.